Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 17, NWS Aberdeen, SD

May 22, 2007Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 22, 2007, 5:24 PM CDT for Brown County, Spink County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2007, 5:24 PM CDT (22:24 UTC)
Expired
May 22, 2007, 11:30 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 22 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 222227
FFWABR
SDC013-115-230430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
524 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITIES OF...GROTON...ABERDEEN...
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF REDFIELD...

* UNTIL 1130 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING IN SPINK COUNTY FROM A THUNDERSTORM OVER THE
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTPORT...
  WARNER...VERDON...STRATFORD...RICHMOND LAKE REC AREA...PUTNEY...
  MANSFIELD...HOUGHTON...HECLA...FREDERICK...FERNEY...COLUMBIA...
  CLAREMONT...BATH AND BARNARD

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE OVER 
WESTERN AND NORTHERN SPINK COUNTY. A SOUTHWEST TO NORTHEAST LINE OF 
THUNDERSTORMS MOVING NORTH AT 20 MPH ARE MOVING INTO SOUTHERN BROWN 
COUNTY AND WILL OVERSPREAD THE ENTIRE COUNTY WITHING THE NEXT COUPLE 
OF HOURS. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED ACROSS 
BROWN COUNTY AS WELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4463 9799 4464 9870 4593 9873 4593 9798

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:29 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 22, 3:29 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT TUE MAY 22 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CHALLENGES...PRECIPITATION AMOUNTS AND SEVERE WEATHER
POTENTIAL TONIGHT...AS WELL AS FRIDAY AFTERNOON/EVENING...ALONG
WITH TEMPERATURES THROUGH THE END OF THE WEEK.

PRESENTLY...A NEARLY STALLED OUT COLD FRONTAL BOUNDARY EXTENDS
FROM CENTRAL NORTH DAKOTA DOWN INTO CENTRAL NEBRASKA.
THUNDERSTORMS ARE FIRING ALONG THE BOUNDARY AND ARE MOVING NNEWD.
SURFACE-BASED CAPES WITH NO CAP...ARE APPROACHING 1000-1500J/KG
AND WIND SHEAR APPEARS TO BE ON THE INCREASE. SEVERE THUNDERSTORM
WATCH 287 IS IN EFFECT OVER PORTIONS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST SOUTH DAKOTA UNTIL 10 PM CDT.

ONCE AN UPPER LEVEL WAVE OF LOW PRESSURE LIFTS ACROSS THE DAKOTAS
AND NEBRASKA TONIGHT...THE COLD FRONT SHOULD SWEEP EASTWARD OUT OF
THE FORECAST AREA. THEN...MINIMAL CHANCES FOR PRECIPITATION WILL
EXIST ACROSS THE FORECAST AREA THROUGH FRIDAY MORNING...WHILE WEAK
SURFACE HIGH PRESSURE AND COOLER AIR TAKES OVER CONTROL OF THE
WEATHER PATTERN. UNTIL THAT COLD FRONT SWEEPS THROUGH LATE
TONIGHT...THE ATMOSPHERE WILL REMAIN RATHER MOIST WITH THE
POTENTIAL FOR HEAVY RAINFALL IN A SHORT PERIOD OF TIME. A FLASH
FLOOD WATCH REMAINS IN EFFECT OVER PORTIONS OF THE FORECAST
AREA...STILL DRYING OUT FROM THE PREVIOUS BIG RAIN EVENT FROM
EARLY MAY. BY FRIDAY ANOTHER UPPER WAVE OF LOW PRESSURE SLIPPING
SEWD INTO THE NORTHERN PLAINS WILL CREATE A SURFACE WARM FRONT
ALONG THE NEBRASKA/SOUTH DAKOTA BORDER WHICH IS EXPECTED TO LIFT
NORTH DURING THE DAY AND EVENING ON FRIDAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN ASSOCIATION WITH THIS FRONT AND UPPER WAVE.

TEMPERATURES ON WEDNESDAY AND THURSDAY WILL PROVE CONSIDERABLY
COOLER THAN THE PAST FEW DAYS...WITH READINGS ONLY EXPECTED TO
REACH...MAINLY INTO THE LOW TO MID 60S ACROSS THE AREA. WARMER
CONDITIONS MAY OVERTAKE A PORTION OF THE FORECAST AREA ON
FRIDAY...PARTICULARLY ANYWHERE SOUTH OF WHERE THE WARM FRONTAL
BOUNDARY ENDS UP AT THE END OF PEAK HEATING ON FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY
BIGGEST CONCERN FOR THE EXTENDED DEALS WITH PCPN CHANCES THROUGH
THE PERIOD.

SFC LOW LOCATED ACROSS SRN SD 12Z SATURDAY MOVES TO GREAT LAKES
AREA BY 00Z SUNDAY. HIGH PRESSURE THEN NOSES INTO NORTHERN PLAINS
HELPING TO DRY THINGS OUT A BIT. UPPER 5H LOW STILL REMAINS ACROSS
INTL BORDER WITH CYCLONIC FLOW ACROSS CWA WITH WAVES STILL
ROUNDING BOTTOM OF TROF ACROSS NORTHERN PLAINS. UPPER FLOW
TRANSITIONS TO A QUICK MOVING ZONAL FLOW THROUGH THE REMAINDER OF
THE EXTENDED. TRYING TO IDENTIFY WHICH OF THE QUICK MOVING WAVES
IN THIS FLOW REGIME WILL PRODUCE PCPN NEARLY IMPOSSIBLE. SFC HIGH
REMAINS OVER PORTION OF CWA THROUGH MONDAY BEFORE SLIDING TO THE
EAST ALLOWING RETURN FLOW BACK INTO AREA. MONDAY NIGHT INTO
TUESDAY...NEXT SFC LOW MOVES INTO SOUTHERN PLAINS WITH INVERTED
TROF POKING NORTHWARD INTO ERN SD. THE CANADIAN AGREES WITH THIS
BOUNDARY...ALTHO IT HAS IT ORIENTED MORE E/W INSTEAD OF N/S.
EITHER WAY...INSERTING LOW CHC/SLGT CHC POPS INTO MONDAY
NIGHT/TUESDAY MORNING TIME SEEMED PRUDENT.

TEMP WISE...DID LOWER TEMPS A BIT FOR MONDAY NIGHT/TUESDAY PERIOD
ACROSS OUR NW CWA. 85H SHOWS A BIT OF CAA MOVING IN...PLUS WITH
CLOUDS AND PCPN AROUND...NOT SURE THAT HPC TEMPS CAN BE REACHED.

&&
.AVIATION...
18Z TAFS...SCATTERED CUMULUS CLOUDS WITH BASES BETWEEN 2500FT AND
3500FT AGL WILL LIFT WITH DAYTIME HEATING TO MORE LIKE 4000FT TO
6000FT AGL BASES ACROSS ALL FOUR TERMINALS. STRONGER SOUTH-
SOUTHWESTERLY SURFACE WINDS AT THE KABR AND KATY TERMINALS ARE
EXPECTED THROUGH MID EVENING. SEVERAL SURFACE BOUNDARIES EXIST
THROUGHOUT THE FORECAST AREA AND TOWERING CUMULUS...PERHAPS A FEW
CB STORM CLOUDS...WILL BECOME EVIDENT BY 00Z THIS EVENING AS THE
NEXT UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST
LATER THIS EVENING. WILL PROLLY NEED TO ADD SOME TSRA MENTION TO
SOME IF NOT ALL THE TAF TERMINALS LATER THIS EVENING AFTER
00Z...BUT WILL HOLD OFF ATTEMPTING THAT MUCH DETAIL THIS FAR OUT.
OTHERWISE...WINDS AT ALL TERMINALS GRADUALLY TRANSITION TO
WESTERLY BY TOMORROW MORNING /12Z/ AND REMAIN FROM THAT DIRECTION
FOR A BETTER PART OF THE DAY. SOME SPOTTY LOW STRATUS OR STRATO-CU
CLOUDS /BASES 2500FT AGL OR HIGHER/ MAY ACCOMPANY THESE WESTERLY
WINDS LATE TONIGHT AND TOMORROW MORNING...ESPECIALLY AT THE KMBG
AND KABR TERMINALS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BROWN-CLARK-DAY-
     EDMUNDS-FAULK-HAND-MARSHALL-MCPHERSON-SPINK.

MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...HINTZ
AVIATION...DORN
Hazardous weather outlook, May 22, 3:49 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT TUE MAY 22 2007

MNZ039-046-SDZ003-008-015-020>023-232100-
TRAVERSE-BIG STONE-CORSON-ROBERTS-DEWEY-CODINGTON-GRANT-HAMLIN-
DEUEL-
349 PM CDT TUE MAY 22 2007 /249 PM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THESE AREAS ARE NOT EXPECTED TO SEE MUCH IN THE WAY OF SEVERE
THUNDERSTORMS THROUGH TONIGHT. HOWEVER...A FEW HEAVY RAIN
PRODUCING SHOWERS OR THUNDERSTORMS MAY RUMBLE BY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY...FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

SDZ004-009-016-033>036-045-048-051-232100-
CAMPBELL-WALWORTH-POTTER-STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-
BUFFALO-
349 PM CDT TUE MAY 22 2007 /249 PM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 287 IS IN EFFECT UNTIL 10 PM CDT...9 PM
MDT THIS EVENING. SEVERE THUNDERSTORMS ARE EXPECTED THIS
EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS WHICH
COULD POTENTIALLY RESULT IN AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY...FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS BEING REQUESTED THROUGHOUT THE
EVENING...ESPECIALLY IN THE WATCH BOX COVERED COUNTIES...THROUGH
LATE THIS EVENING. AS THE EVENT WEARS ON...CONCERN FOR SEVERE
WEATHER WILL LIKELY TRANSITION FROM HAIL AND STRONG WIND TO MORE
OF A HEAVY RAIN/POTENTIALLY FLASH FLOODING TYPE OF SITUATION.

SDZ005>007-010-011-017>019-037-232100-
MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-FAULK-SPINK-CLARK-HAND-
349 PM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 287 IS IN EFFECT UNTIL 10 PM CDT FOR
BROWN...SPINK...MCPHERSON...EDMUMNDS...FAULK AND HAND COUNTIES
THIS EVENING. SEVERE THUNDERSTORMS ARE EXPECTED THIS
EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS WHICH
COULD POTENTIALLY RESULT IN AREAS OF FLOODING IN AND NEAR THE
WATCH AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY...FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS BEING REQUESTED THROUGHOUT THE
EVENING...ESPECIALLY IN THE WATCH BOX COVERED COUNTIES...THROUGH
LATE THIS EVENING. AS THE EVENT WEARS ON...CONCERN FOR SEVERE
WEATHER WILL LIKELY TRANSITION FROM HAIL AND STRONG WIND TO MORE
OF A HEAVY RAIN/POTENTIALLY FLASH FLOODING TYPE OF SITUATION.

DORN

In the hours before

Local storm report, May 22, 3:55 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 W STEPHAN             44.25N 99.47W
05/22/2007  M0.88 INCH       HYDE               SD   PUBLIC

            NICKEL SIZE HAIL COVERING HWY 34 1 MILE WEST OF STEPHAN.

&&

GNIELS
Local storm report, May 22, 4:17 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
417 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 NE HIGHMORE           44.58N 99.35W
05/22/2007  E0.88 INCH       HYDE               SD   PUBLIC

&&

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:18 PM CDTSevere Thunderstorm WarningABRDewey57 min
May 21, 7:54 PM CDTSevere Thunderstorm WarningABRCorson66 min
May 21, 8:23 PM CDTSevere Thunderstorm WarningABRCorson, Dewey13 min
May 21, 8:27 PM CDTSevere Thunderstorm WarningABRCorson63 min
May 21, 9:22 PM CDTSevere Thunderstorm WarningABRCorson23 min
May 22, 2:34 PM CDTSevere Thunderstorm WarningABRHughes, Lyman41 min
May 22, 3:04 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman41 min
May 22, 3:46 PM CDTSevere Thunderstorm WarningABRHand, Hyde44 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
May 22, 5:42 PM CDTSevere Thunderstorm WarningABRBrown27 min

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.